Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS St. Louis, MO

June 2, 2018Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 2, 2018, 8:04 PM CDT for Jefferson County, Sainte Genevieve County, Saint Francois County, Missouri; Monroe County, Randolph County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 8:04 PM CDT (01:04 UTC)
Expired
Jun 2, 2018, 8:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:10 PM CDTHAIL 0.54 W Weingarten, MODELAYED REPORT. TIME ESTIMATED FROM RADAR.
Jun 2, 8:18 PM CDTTSTM WND DMG1 Nnw Ste. Genevieve, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NNW STE. GENEVIEVE. LARGE TREE LIMB DOWN BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KLSX 030104
SVRLSX
ILC133-157-MOC099-186-187-030145-
/O.NEW.KLSX.SV.W.0094.180603T0104Z-180603T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
804 PM CDT SAT JUN 2 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Monroe County in southwestern Illinois...
  Randolph County in southwestern Illinois...
  Southeastern Jefferson County in east central Missouri...
  Ste. Genevieve County in southeastern Missouri...
  Central St. Francois County in southeastern Missouri...

* Until 845 PM CDT.

* At 804 PM CDT, a severe thunderstorm was located 7 miles west of
  Bloomsdale, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Farmington, Chester, Bonne Terre, Desloge, Ste. Genevieve, Sparta,
  Bremen, Park Hills, Steeleville, Percy, Evansville, Bloomsdale, St.
  Mary, Weingarten, Rocky Ridge, Coffman, Eden, Preston, Blair and
  Prairie Du Rocher.

This includes Interstate 55 in Missouri between exits 141 and 162.
 
This also includes  St. Joe State Park, Hawn State Park, Felix Valle
House State Park, and Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9056 3813 9045 3817 8960 3792 8961
      3782 8968 3780 8968 3785 8974 3785 8979
      3788 8980 3791 8984 3787 8990 3787 8994
      3785 8996 3771 9008
TIME...MOT...LOC 0104Z 281DEG 38KT 3802 9036 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
2 follow-up statements
197 
WWUS53 KLSX 030130
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
830 PM CDT SAT JUN 2 2018

ILC133-MOC099-187-030139-
/O.CAN.KLSX.SV.W.0094.000000T0000Z-180603T0145Z/
Monroe IL-Jefferson MO-St. Francois MO-
830 PM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE...
SOUTHEASTERN JEFFERSON AND CENTRAL ST. FRANCOIS COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3775 9030 3777 9032 3810 9028 3811 9023
      3809 9020 3812 9009 3817 8960 3793 8961
      3781 8968 3785 8974 3786 8979 3788 8980
      3791 8984 3787 8990 3787 8994 3785 8996
      3771 9008
TIME...MOT...LOC 0129Z 268DEG 33KT 3804 9009 

$$

ILC157-MOC186-030145-
/O.CON.KLSX.SV.W.0094.000000T0000Z-180603T0145Z/
Randolph IL-Ste. Genevieve MO-
830 PM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RANDOLPH AND STE. GENEVIEVE COUNTIES...

At 829 PM CDT, a severe thunderstorm was located near Ste. Genevieve,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chester, Ste. Genevieve, Sparta, Bremen, Steeleville, Percy,
Evansville, Bloomsdale, St. Mary, Weingarten, Rocky Ridge, Coffman,
Eden, Preston, Blair, Prairie Du Rocher, Ellis Grove, Ruma, Rockwood
and Kaskaskia.

This also includes  Hawn State Park and Felix Valle House State Park.
 
This includes Interstate 55 in Missouri between exits 141 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3775 9030 3777 9032 3810 9028 3811 9023
      3809 9020 3812 9009 3817 8960 3793 8961
      3781 8968 3785 8974 3786 8979 3788 8980
      3791 8984 3787 8990 3787 8994 3785 8996
      3771 9008
TIME...MOT...LOC 0129Z 268DEG 33KT 3804 9009 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
908 
WWUS53 KLSX 030145
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
845 PM CDT SAT JUN 2 2018

ILC157-MOC186-030155-
/O.EXP.KLSX.SV.W.0094.000000T0000Z-180603T0145Z/
Randolph IL-Ste. Genevieve MO-
845 PM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH AND STE. GENEVIEVE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3775 9030 3777 9032 3810 9028 3811 9023
      3809 9020 3812 9009 3817 8960 3793 8961
      3781 8968 3785 8974 3786 8979 3788 8980
      3791 8984 3787 8990 3787 8994 3785 8996
      3771 9008
TIME...MOT...LOC 0145Z 285DEG 29KT 3801 8997 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:32 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 2, 6:32 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
632 PM CDT Sat Jun 2 2018

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 337 PM CDT Sat Jun 2 2018

Early this afternoon, an upper level TROF was swinging thru the Mid-
Missouri River Valley.  A surface cold front extended from northeast
MO to central MO (the western edge of our forecast area) to
southwest MO.  A pre-frontal wind shift existed much further
southeast into Arkansas.  New convective development was taking
place in IA where the best upper level support exists, and in
southwest MO where the better instability exists.  In the middle, of
more concern to our forecast area, the struggle is real.  CAMs still
want to produce scattered convection along it late this afternoon
and this evening but have trended downward in coverage in the latest
runs.  Given how the upstream portion of the front to affect our
region is lacking the benefits of instability that the south has or
the better lifting support that the north has, will follow suit and
trim PoPs downward as well.

Severe potential:  0-6km bulk shear values of 30kts along with
moderate CAPE values of 1000-1500 J/kg is expected thru early this
evening but just a matter of when the front can generate enough
convergence to bust the weakening cap.  Thus, SPC has maintained a
marginal in the northern forecast area and a slight risk in the
southern forecast area where a bit more instability exists.

After the front moves thru, look for clearing and a noticeable drop
in humidity with a period of seasonable temps.  Min temps will
range from the upper 50s to mid 60s.  Max temps on Sunday will be in
the low 80s.

TES

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 337 PM CDT Sat Jun 2 2018

Much of this period will be dominated at the upper levels by
northwest flow with a building RIDGE over the southern and central
Plains.  This will keep the door open to surface cold frontal
intrusions, although one is not really expected to drop down into
our area until late next week.

What will be hard to forecast will be pcpn chances in what is always
tricky NW flow aloft this time of year and it will be hard to get
much of a handle on anything until within a day or two's time.  The
models are depicting the first potential shot of rain late on Monday
with the first of what could be a few RIDGE-runners but the track of
this looks to be too far to the south to impact our area at this
time.

A better chance for rain looks to be with a cold front dropping into
and thru our region for late week.  Have continued the chance PoPs
here for a broad period of time primarily for differences of opinion
on the timing of this front.

Otherwise, after one seasonably warm day on Monday, temperatures
return to what has been their modus operandi for much of the past
30 days, which is above average by about 10 degrees, or upper 80s to
around 90 for max temps.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 612 PM CDT Sat Jun 2 2018

SPECIFICS FOR KUIN, KCOU: Scattered SHRA/TSRA were occurring near
and ahead of a cold front and will be in the vicinity of KUIN and
KCOU during the first 0-2 hours of the valid TAF period. Winds
will become westerly to northwesterly behind the front. VFR
conditions are then expected for the rest of the TAF period. Winds
may gust to near 20 kts after 14z.

SPECIFICS FOR KSTL, KSUS, KCPS: Scattered SHRA/TSRA near and ahead
of a cold front will affect the St. Louis metropolitan area
terminals during the first 0-3 hours of the valid TAF period. Once
the front has moved through, winds will become westerly to
northwesterly and the rain will end. VFR conditions are then
expected for the rest of the TAF period. Winds may gust to near
20 kts after 14z.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 3:46 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
346 PM CDT Sat Jun 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
346 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening. Some
storms may be severe, mainly for areas south of Interstate 70,
capable of producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Wednesday night through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

TES

In the hours before

Special weather statement, Jun 2, 5:57 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
557 PM CDT SAT JUN 2 2018

MOZ072-073-084-099-030000-
Reynolds MO-Washington MO-Iron MO-Crawford MO-
557 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IRON...SOUTHEASTERN
CRAWFORD...REYNOLDS AND SOUTHERN WASHINGTON COUNTIES UNTIL 700 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Bunker, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reynolds, Ellington, Viburnum, Bunker, Courtois, Belleview, Oates,
Bixby, Centerville, Caledonia, Belgrade, Corridon, Redford, Black,
Dillard and Lesterville.

This also includes  Johnsons Shut-Ins State Park, Dillard Mill
Historic Site, Taum Sauk Mountain State Park, and Clearwater Lake
Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 9116 3731 9116 3732 9118 3741 9118
      3742 9121 3750 9121 3750 9131 3759 9131
      3759 9116 3770 9115 3770 9131 3778 9131
      3785 9071 3717 9074 3717 9075 3714 9076
      3713 9078
TIME...MOT...LOC 2257Z 279DEG 31KT 3759 9130

GKS
Special weather statement, Jun 2, 6:47 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
647 PM CDT SAT JUN 2 2018

MOZ073-074-084-085-099-030045-
Reynolds MO-Madison MO-Washington MO-Iron MO-St. Francois MO-
647 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR IRON...NORTHEASTERN REYNOLDS AND
WESTERN MADISON COUNTIES IN SOUTHEASTERN MISSOURI...SOUTHEASTERN
WASHINGTON COUNTY IN EAST CENTRAL MISSOURI AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 745 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Oates, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bismarck, Ironton, Park Hills, Pilot Knob, Iron Mountain
Lake, Arcadia, Belleview, Iron Mountain, Glover, Roselle, Saco,
Leadington, Caledonia, Hogan, Black, Granite, Chloride and Doe Run.

This also includes  St. Joe State Park, Johnsons Shut-Ins State Park,
Fort Davidson Historic Site, Elephant Rocks State Park, Taum Sauk
Mountain State Park, and Missouri Mines Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 9042 3754 9105 3772 9102 3786 9043
      3784 9041
TIME...MOT...LOC 2347Z 277DEG 20KT 3762 9094

GKS
Special weather statement, Jun 2, 6:53 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
653 PM CDT SAT JUN 2 2018

MOZ084-099-030100-
Reynolds MO-Iron MO-
653 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND
SOUTHEASTERN REYNOLDS COUNTIES UNTIL 800 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Eminence, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellington, Garwood, Des Arc, Corridon, Redford and Vulcan.

This also includes  Clearwater Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3720 9109 3720 9113 3725 9112
      3726 9116 3731 9116 3732 9118 3740 9118
      3733 9055 3728 9055 3727 9074 3717 9074
      3717 9075 3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2353Z 301DEG 27KT 3730 9135

GKS
Special weather statement, Jun 2, 7:11 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service St Louis MO
711 PM CDT SAT JUN 2 2018

MOZ065-073>075-030115-
Washington MO-Jefferson MO-St. Francois MO-Ste. Genevieve MO-
711 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...WESTERN
STE. GENEVIEVE...EASTERN WASHINGTON AND ST. FRANCOIS COUNTIES UNTIL
815 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Potosi, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Farmington, Bonne Terre, Desloge, Potosi, Bismarck, Leadwood, Park
Hills, Bloomsdale, Irondale, Mineral Point, Rocky Ridge, Old Mines,
Weingarten, Coffman, Leadington, Blackwell, Cadet, Libertyville,
Frankclay and Doe Run.

This includes Interstate 55 in Missouri between exits 154 and 162.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, Hawn State Park, and Missouri Mines Historic
Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 9098 3813 9088 3805 9013 3804 9013
      3803 9012 3768 9022
TIME...MOT...LOC 0011Z 283DEG 32KT 3797 9078

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:11 PM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Francois, Washington64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.